Alert archive / Minnesota / Red Flag Warnings in 2018

Red Flag Warning 6, NWS Grand Forks, ND

May 15, 20188 counties in North Dakota; 9 counties in Minnesota

NWS Grand Forks, ND issued this red flag warning at May 15, 2018, 3:50 AM CDT for 8 counties in North Dakota; 9 counties in Minnesota. It took effect at May 15, 2018, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2018, 3:50 AM CDT (08:50 UTC)
In effect from
May 15, 2018, 11:00 AM CDT
Expired
May 15, 2018, 8:00 PM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND

Counties Beltrami County, MN, Clearwater County, MN, Kittson County, MN, Lake of the Woods County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Grand Forks County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 86 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2591 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS83 KFGF 150850
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
350 AM CDT Tue May 15 2018

MNZ001-004>009-013>016-NDZ006>008-015-016-026-027-054-160100-
/O.UPG.KFGF.FW.A.0003.180515T1600Z-180516T0100Z/
/O.NEW.KFGF.FW.W.0006.180515T1600Z-180516T0100Z/
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Towner-Cavalier-Pembina-Ramsey-
Eastern Walsh County-Nelson-Grand Forks-Western Walsh County-
350 AM CDT Tue May 15 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR NORTHEASTERN
NORTH DAKOTA AND PARTS OF NORTHWESTERN MINNESOTA...

* The National Weather Service in Grand Forks has issued a Red
  Flag Warning for LOW Relative Humidity and Gusty Winds, which 
  is in effect from 11 AM this morning to 8 PM CDT this evening. 
  The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Minnesota...Fire Weather Zones 001...004... 
  005...006...007...008...009...013...014...015 and 016. In 
  North Dakota...Fire Weather Zones 006...007...008...015...
  016...026... 027 and 054.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* TIMING...Late this morning into the afternoon.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...Highs in the mid 70s to lower 80s.

* IMPACTS...Any fire that ignites will have the potential to 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NDZ014-160100-
/O.NEW.KFGF.FW.W.0006.180515T1600Z-180516T0100Z/
Benson-
350 AM CDT Tue May 15 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR NORTHEASTERN 
NORTH DAKOTA AND PARTS OF NORTHWESTERN MINNESOTA...

* The National Weather Service in Grand Forks has issued a Red
  Flag Warning for Low Relative Humidity and Gusty Winds, which 
  is in effect from 11 AM this morning to 8 PM CDT this evening. 
  The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In North Dakota...Fire Weather Zone 014.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* TIMING...late this morning into the afternoon.

* RELATIVE HUMIDITY...As low as 19 percent.

* TEMPERATURES...Highs in the lower 80s.

* IMPACTS...Any fire that ignites will have the potential to 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

dtr
2 follow-up statements
899 
WWUS83 KFGF 151946
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
246 PM CDT Tue May 15 2018

MNZ001-005>009-013>016-NDZ006-014>016-026-027-054-160100-
/O.CON.KFGF.FW.W.0006.000000T0000Z-180516T0100Z/
West Polk-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
Towner-Benson-Ramsey-Eastern Walsh County-Nelson-Grand Forks-
Western Walsh County-
246 PM CDT Tue May 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR FOR LOW HUMIDITY AND GUSTY WINDS FOR NORTHEASTERN
NORTH DAKOTA AND PARTS OF NORTHWESTERN MINNESOTA...

* The National Weather Service in Grand Forks has issued a Red
  Flag Warning for low relative humidity and gusty winds, which 
  is in effect until 8 PM CDT this evening. 

* AFFECTED AREA...In Minnesota...Fire Weather Zones 001...005... 
  006...007...008...009...013...014...015 and 016. In North 
  Dakota...Fire Weather Zones 006...014...015...016...026...027 
  and 054.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* TIMING...This afternoon into the early evening.

* RELATIVE HUMIDITY...As low as 16 percent.

* TEMPERATURES...In the upper 70s to low 80s.

* IMPACTS...Any fire that ignites will have the potential to 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MNZ004-NDZ007-008-160100-
/O.CON.KFGF.FW.W.0006.000000T0000Z-180516T0100Z/
Kittson-Cavalier-Pembina-
246 PM CDT Tue May 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR FOR LOW HUMIDITY AND GUSTY WINDS FOR NORTHEASTERN
NORTH DAKOTA AND PARTS OF NORTHWESTERN MINNESOTA...

* The National Weather Service in Grand Forks has issued a Red
  Flag Warning for low relative humidity and gusty winds, which 
  is in effect until 8 PM CDT this evening. 

* AFFECTED AREA...In Minnesota...Fire Weather Zone 004. In North 
  Dakota...Fire Weather Zones 007 and 008.

* WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* TIMING...This afternoon into the early evening.

* RELATIVE HUMIDITY...As low as 16 percent.

* TEMPERATURES...In the low to mid 80s.

* IMPACTS...Any fire that ignites will have the potential to 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Knutsvig
542 
WWUS83 KFGF 160103
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
803 PM CDT Tue May 15 2018

MNZ001-005>009-013>016-NDZ006-014>016-026-027-054-160215-
/O.EXP.KFGF.FW.W.0006.000000T0000Z-180516T0100Z/
West Polk-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
Towner-Benson-Ramsey-Eastern Walsh County-Nelson-Grand Forks-
Western Walsh County-
803 PM CDT Tue May 15 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS...

Wind speeds have decreased and humidity values will rise
overnight, ending Red Flag criteria, however breezy southwest 
winds will continue to bring near critical fire weather 
conditions through late this evening.

$$

MNZ004-NDZ007-008-160215-
/O.EXP.KFGF.FW.W.0006.000000T0000Z-180516T0100Z/
Kittson-Cavalier-Pembina-
803 PM CDT Tue May 15 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS...

Wind speeds have decreased and humidity values will rise
overnight, ending Red Flag criteria, however breezy southwest 
winds will continue to bring near critical fire weather 
conditions through late this evening.

$$
Speicher

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at May 15, 3:44 AM CDT, 6 minutes earlier.

Area forecast discussion, May 15, 3:44 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
344 AM CDT Tue May 15 2018

.SHORT TERM...(Today and tonight)
Issued at 335 AM CDT Tue May 15 2018

500 mb short wave and associated surface low will move quickly
southeast across Manitoba and into NW Ontario today. West and
southwest of this system will be an area of stronger winds...with
max sfc-850 mb winds in S Manitoba. Southern edge of stronger
winds will affect areas near the Canadian border and this area
also the driest. Wind gusts to 30 kts likey this aftn Cando to
Hallock/Roseau with 25 kt gusts DVL-GFK to near BJI. Within the
above area critical fire weather conditions will develop as RH
values drop into the teens.

Winds will dimish this evening as the system moves east.

.LONG TERM...(Wednesday through Monday)
Issued at 335 AM CDT Tue May 15 2018

For Wednesday night through Friday, chances for showers and
thunderstorms develop across the area as a more active pattern
develops in the Northern Plains. There is fairly good model
agreement that the current split flow regime across the CONUS will
begin to weaken as a cyclone strengthens in the Northern Rockies.
This drapes a surface trough/warm frontal boundary in the vicinity
of the international border Wednesday, pushing southward across
portions of ND and northern MN Wednesday night through Thursday
night before the boundary exits the forecast area by Saturday.

The persistence of this boundary and continued southerly flow
increasing low level moisture will yield continued chances for
showers and storms across the area from Wednesday night through at
least Friday. Recent probabilistic and deterministic model guidance
suggest some relief from recent dry conditions in this timeframe, as
many locations are expected to receive a half inch to inch of rain.
Heavier rain will be possible with thunderstorms, given precipitable
water values peaking at 1.5 inches Thursday and Friday. Thus there
is potential for a few locations to see more like 2 inches total
from this activity. Can't completely rule out some storms developing
Wednesday night, but the better chances for organized stronger
convection appear Thursday and Thursday night. This occurs as
shortwave energy aloft passes through and higher low level moisture
and some pockets of moderate to strong deep layer shear enter the
forecast area. However, there are definitely factors inhibiting
stronger storms from developing as well...weak mid and upper level
forcing, persistent cloud cover lending to a weaker washed-out sfc
boundary, and modest lapse rates.

Looking at temperatures, expect Wednesday to be quite warm and
summer like again with highs in the upper 70s to near 90 degrees. A
cooling trend begins Thursday and persists into Saturday as areas
see cooler, northerly flow behind the system. Despite warm air
advection, cloud cover will prevent stronger diurnal heating
Thursday and Friday as well. By Saturday, much of the Northern
Plains will likely only see highs in the 60s. Behind the
aforementioned system, the rest of the weekend forecast is quiet and
dry as surface high pressure meanders through the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1153 PM CDT Mon May 14 2018

VFR conditions will continue through the TAF period across
eastern ND and northwest MN. Primary aviation concern will be
winds, with strong southwest winds expected to develop my Tuesday
afternoon, with lighter winds in the nighttime periods.

&&

.FIRE WEATHER...
Issued at 335 AM CDT Tue May 15 2018

Red Flag warning will be issued for northeastern ND into far
northwestern MN, basically replacing the previous watch area. Dry
conditions in the past 2 months, RH values in the teens, and wind
gusts 25 kts and higher north of Hwy 2.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Red Flag Warning from 11 AM this morning to 8 PM CDT this
     evening for NDZ006>008-014>016-026-027-054.

MN...Red Flag Warning from 11 AM this morning to 8 PM CDT this
     evening for MNZ001-004>009-013>016.

&&

SHORT TERM...Riddle
LONG TERM...BP
AVIATION...DJR
FIRE WEATHER...Riddle
Hazardous weather outlook, May 14, 2:55 PM CDT, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
255 PM CDT Mon May 14 2018

MNZ002-003-016-017-022>024-027>032-040-NDZ014-024-028>030-038-039-
049-052-053-151300-
Norman-Clay-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Benson-Eddy-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
255 PM CDT Mon May 14 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-004>009-013>015-NDZ006>008-015-016-026-027-054-151300-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-Towner-
Cavalier-Pembina-Ramsey-Eastern Walsh County-Nelson-Grand Forks-
Western Walsh County-
255 PM CDT Mon May 14 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions this afternoon with gusty
north winds and low humidity values. Conditions are such that if
a fire starts it may spread quickly.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions possible Tuesday afternoon.
Conditions will be such that if a fire starts it may spread
quickly.

There is a chance for thunderstorms Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Minnesota, 2018Red Flag Warnings in North Dakota, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.